FDA Safety Alert: Multaq (dronedarone) linked to severe liver injury / failure. Consumers advised to seek immediate medical attention if they experience nausea, vomiting, fever, malaise, or fatigue while taking this drug.
Multaq Update 12/19/11: The U.S. Food & Drug Administration (FDA) has revised Multaq warning labels to reflect new information about the increased risk of serious cardiovascular events or death when taken by individuals with permanent atrial fibrillation. Multaq has also previously been linked to severe liver injuries and liver failure.
Multaq Update 9/23/11: Sales of Multaq have been severely restricted by European regulators amidst safety concerns involving serious liver and lung injuries. In response to the new information regarding Multaq side effects, the U.S. Food & Drug Administration (FDA) is soon expected to follow Europe’s lead in restricting use of the drug.
What’s the problem?
January 14, 2011 – FDA notified healthcare professionals and patients about cases of severe liver injury – including two cases of acute liver failure leading to liver transplant – in patients treated with the heart medication dronedarone (Multaq). Information about the potential risk of liver injury from dronedarone is being added to the WARNINGS AND PRECAUTIONS and ADVERSE REACTIONS sections of the dronedarone labels.
Dronedarone is a drug used to treat abnormal heart rhythms approved with the goal of preventing its use in patients with severe heart failure or who have recently been in the hospital for heart failure. In a study of patients with these conditions, patients given dronedarone had a greater than two-fold increase in risk of death.
Contact a healthcare professional immediately if you experience signs and symptoms of hepatic injury or toxicity while taking this drug including (but not limited to):
- right upper quadrant pain
- dark urine